Alert archive / New York / Flash Flood Warnings in 1996

Flash Flood Warning 29, NWS Burlington, VT

November 8, 1996Clinton County, Essex County, Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Nov 8, 1996, 11:59 PM EST for Clinton County, Essex County, Franklin County, New York. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 11:59 PM EST (04:59 UTC)
Expired
Nov 9, 1996, 8:00 AM EST
In force
8 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Essex County, NY, Franklin County, NY

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 5.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 090500
FFWBTV
NYC019-031-033-089-091300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1159 PM EST FRI NOV 8 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  800 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...ESSEX COUNTY...FRANKLIN COUNTY
   ...ST. LAWRENCE COUNTY
 
HEAVY RAINFALL CONTINUES TO FALL ACROSS A MAJORITY OF NORTHERN NEW
YORK...WHERE WIDESPREAD RAINFALLS OF 2 TO 4 INCHES HAS OCCURRED AS OF 11
PM. SEVERAL CREEKS...STREAMS AND SMALL RIVERS HAVE RESPONDED TO THIS
RAINFALL WITH A FEW SECONDARY ROADS AND BASEMENTS EXPERIENCING FLOODING.
 
ADDITIONAL RAINFALL OVERNIGHT OF PERHAPS 1 TO 2 INCHES WILL CAUSE MORE
WIDESPREAD FLOODING AND AGGRAVATE CURRENT FLOODING.  ROADS CUTTING
ACROSS STEEP TERRAIN IN THE ADIRONDACKS...SUCH AS ROUTE 73 MAY
EXPERIENCE WASHOUTS AND POSSIBLE MUDSLIDES.
 
THE LARGER RIVERS OF NORTHERN NEW YORK SUCH AS THE SARANAC...AUSABLE...
SALMON...SAINT REGIS...RAQUETTE AND OSWEGATCHIE WILL EXPEREINCE
SIGNIFICANT RISES OVERNIGHT POSSIBLY FLOODING BY MORNING WITH AN
EXPECTED CREST DURING SATURDAY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ALREADY IN
PROGRESS. SEEK HIGHER GROUND AT ONCE. DO NOT HESITATE...YOUR ONLY
ESCAPE ROUTE MAY SOON BE INUNDATED WITH FLOOD WATERS PREVENTING YOUR
ESCAPE.
 
 
WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 8:40 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 8, 8:40 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
830 PM EST FRI NOV 8 1996

THE RAIN CONTINUES TO FALL BY THE BUCKETFULS IN NORTHERN NY.  WE
ARE GETTING CONCERNED SINCE SFC WAVE STILL DOWN IN NERN PA WITH
UPR FLOW BACKING.  THIS MEANS THE FRONTAL CONVERGENCE OVER NRN NY
WILL PIVOT SLOWLY BUT REALLY GO NOWHERE UNTIL THE STRONGEST
FRONTAL WAVE GETS NORTH OF OUR AREA.  THIS IS NOT REALLY EXPECTED
UNTIL 12Z...LEAVING SOLID MODERATE RAIN SHIELD IN PLACE ALL NIGHT
OVER THE ADIRONDACKS WHERE 2-4 INCHES OF RAIN HAS ALREADY FALLEN
IN THE LAST 12 HOURS AND ANOTHER 2+ INCHES NOW QUITE LIKELY
BEFORE 12Z.  THE GRADIENT IN RAINFALL AMOUNTS JUST ACROSS LAKE
CHAMPLAIN IS AMAZING...WITH 1/3 INCH HERE AT BTV AND OVER 4
INCHES 15 MILES AWAY ON THE NY SHORE.

IT IS CONCEIVABLE THAT THE ERN HALF OF VT WILL HAVE VERY LITTLE
RAIN TONIGHT...AND THEN WHEN THE SFC WAVE GETS NORTH OF THE
CANADIAN BORDER SAT MORNING AND COLD ADVECTION BEGINS TO DIMINISH
AND SWEEP THE PRECIP BAND EASTWARD...ONLY A QUICK COUPLE HOURS OF
LIGHT TO MODERATE RAIN AROUND NOONTIME SATURDAY.  HOWEVER...WITH
FLOOD WATCH ALREADY IN PLACE...PROBABLY WOULD LEAVE IT THROUGH
SATURDAY FOR ALL OF VERMONT.

SFC DWPTS NOT* TOO LOW IN ONTARIO YET SO CHANGE TO SNOW SHOWERS
WILL NOT BE TOO QUICK SAT...EVEN IN THE ST. LAWRENCE VLY AND
ADIRONDACKS ON SAT.  BUT...IT MUST CHANGE FOR SAT NGT MOST AREAS.

BELL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 11:59 PM ESTFlash Flood WarningBTVSt. Lawrence8 hr
Nov 9, 7:34 AM ESTFlash Flood WarningBTVClinton, Essex, Franklin8 hr
Nov 9, 3:15 PM ESTFlash Flood WarningBTVClinton, Essex, Franklin12 hr

Nearby

Flash Flood Warnings in New York, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.